Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

On BC pill. Started bloating, spotting and severe diarrhea after intercourse. Am I pregnant?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions
Hi, I had intercourse on the 31 Dec 2012 and had what I think was my due period on the 8th XXXXXXX 2013. It lasted for 5 days which is normal for me, but on the 25th XXXXXXX I started having breakthrough brown discharge till my next period was due on the 5th or 6th Feb and had some bleeding on the 4th and 5th feb and this changed to brown discharge again until it stopped completely on the 7th feb. I don't think it was a my period because I have a regular 28 day cycle and my period last between five and six days. I am on the BC pill XXXXXXX for neraly four years but I did miss a pill on the 22nd XXXXXXX and I feel the change in my hormone levels resulted in having this breakthrough discharge. Outside of that I also have being feeling bloated and hard in my abdominal area for three days now and today I had severe diarrhea today, in less than half hour after eating my dinner. My tummy is completely emply but I still feel there is a slight bump in tummy that feels quite hard. Im a little concerned that I may be pregnant due to the swelling in my tummy for the last few days but if I am pregnant I would only be 5 or 6 weeks and it would be my first pregnancy, I have not had intercourse since the 31st Dec 2012 but is it possible I could be pregnant and showing a slight bump this soon or is it because of a change in my hormone levels that has caused the diarrhea and my tummy looking and feeling bloated and hard. I don't have any other pregnancy symptoms and I have not done a pregnancy test but I did advise my doctor I missed a pill and she advised that the breakthrough discharge between my periods occured because my hormones were imbalanced as a result and could effect my next period and that it can take up to three months to get my hormone levels back to their normal level after missing a pill. I could be paranoid over thinking im pregnant but can you advise if its possible or is it just my hormones playing up on me?
Posted Wed, 6 Mar 2013 in Early Pregnancy Signs and Symptoms
Answered by Dr. Michelle Gibson James 54 minutes later
Hi, thanks for using healthcare magic

Early pregnancy symptoms include the bloating that you have described as well as - fatigue, dizziness, slight abdominal discomfort and nausea.
In general , in pregnancy, the uterus does not usually enter the abdomen till about 12 weeks and cannot usually be felt before this point. If conception occurred in late December, the 12 week XXXXXXX would not have been reached as yet. Having said that, each person is different and in some cases such as multiple pregnancy, the uterus would be larger than normal and appear in the abdomen earlier.

It is possible that the symptoms are related to hormonal imbalance like your doctor suggested.
The only way to determine conclusively if you are or are not pregnant would to do a urine pregnancy test or a check your blood level of HCG which is produced in pregnancy. It is the hormone checked for in urine pregnancy tests.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: On BC pill. Started bloating, spotting and severe diarrhea after intercourse. Am I pregnant? 26 minutes later
Ok thanks for answering my question timely. I would also like to know, if it was my period that I had on the 8th XXXXXXX 2013, is it still possible that I could have missed my next period which was due on the 5th Feb if pregnant? or would I have also missed my period that was due on the 8th XXXXXXX aswell and mistook my period for implantation bleeding instead, lasting for five days? The fact that I missed a pill between these two periods could have an effect on my cycle I suppose but is it possible that I had a normal period eight days after intercourse and missed the next period or if it was my due period that I did have on the 8th XXXXXXX does this indicate and confirm im not pregnant?
Answered by Dr. Michelle Gibson James 11 hours later
Hi, If you conceived in December , you should not have a normal period in January. As you stated there can be bleeding at implantation and this can be mistaken for a period, this bleeding does not usually last the same length of time as a period.

At present only way to confirm or deny a pregnancy would be a test , either urine or blood.

Please feel free to ask any other questions

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor